Skip to main content

Real structures on rational surfaces and automorphisms acting trivially on Picard groups


In this article, we prove that any complex smooth rational surface X which has no automorphism of positive entropy has a finite number of real forms (this is especially the case if X cannot be obtained by blowing up \(\mathbb P^2_{\mathbb C}\) at \(r\ge 10\) points). In particular, we prove that the group \(\mathrm {Aut\,}^{\#}X\) of complex automorphisms of X which act trivially on the Picard group of X is a linear algebraic group defined over \(\mathbb R\).

This is a preview of subscription content, access via your institution.


  1. This is equivalent to “antiholomorphic” if X is projective.

  2. So that one can obtain finiteness for smooth projective curves.

  3.  In our work, we will have to distinguish two kinds of rational surfaces: a rational surface is called basic if it dominates \(\mathbb P^2\) and non-basic otherwise.

  4. This result is probably well-known but we prove it in the course of proving the second part of this Theorem.

  5.  In fact, the following proposition is slightly simpler than the original one, which replaces the hypothesis of the finiteness of \(H^1(G,A_b)\) for every b by the weaker hypothesis of the finiteness of \(\mathrm {Im\,}(H^1(G,A_b)\rightarrow H^1(G,B_b)) \simeq (g^*)^{-1}(\{g^*(b)\})\) for every b.

  6. Remember that p is the natural morphism \(\mathrm {Aut\,}X\rightarrow \mathrm {O}(\mathrm {Pic\,}X)\), which we have seen in the Introduction.

  7. In fact, one can prove directly owing to the definitions that \(H^1(G,\mathbb {Z})\) is finite independently of the action of G, without using the deep Theorem 2.4.


  1. Bedford, E., Kim, K.: Continuous families of rational surface automorphisms with positive entropy. Math. Ann. 348(3), 667–688 (2010)

    MathSciNet  Article  MATH  Google Scholar 

  2. Borel, A., Serre, J.-P.: Théorèmes de finitude en cohomologie galoisienne. Comment. Math. Helv. 39, 111–164 (1964)

    MathSciNet  Article  MATH  Google Scholar 

  3. Cossec F., Dolgachev I.: Enriques surfaces. I, In: Progress in Mathematics, vol. 76, Birkhäuser Boston Inc., Boston, (1989)

  4. Cantat, S., Dolgachev, I.: Rational surfaces with a large group of automorphisms. J. Am. Math. Soc. 25(3), 863–905 (2012)

    MathSciNet  Article  MATH  Google Scholar 

  5. Déserti J.: Automorphismes d’entropie positive, le cas des surfaces rationnelles, arXiv:1005.2259v2, (2010)

  6. Degtyarev A., Itenberg I., Kharlamov V.: Real Enriques surfaces. Lecture Notes in Mathematics, vol. 1746. Springer, Berlin (2000)

  7. Diller, J.: Cremona transformations, surface automorphisms, and plane cubics. Mich. Math. J. 60(2), 409–440 (2011)

    MathSciNet  Article  MATH  Google Scholar 

  8. Dolgachev I., Ortland D.: Point sets in projective spaces and theta functions . Société mathématique de France, Paris 165 (1988)

  9. Dolgachev I.: Integral quadratic forms: applications to algebraic geometry (after V. Nikulin). In: Bourbaki seminar, vol. 1982/83, Astérisque, vol. 105, Socièèté Mathèmatique de France, Paris, pp. 251–278 (1983)

  10. Dolgachev, I.: Reflection groups in algebraic geometry. Bull. Amer. Math. Soc. (N.S.) 45(1), 1–60 (2008)

    MathSciNet  Article  MATH  Google Scholar 

  11. Dolgachev, I.: Classical Algebraic Geometry. A Modern View. Cambridge University Press, Cambridge (2012)

    Book  MATH  Google Scholar 

  12. Grunewald, F., Platonov, V.: Rigidity results for groups with radical cohomology of finite groups and arithmeticity problems. Duke Math. J. 100(2), 321–358 (1999)

    MathSciNet  Article  MATH  Google Scholar 

  13. Grivaux J.: Parabolic automorphisms of projective surfaces (after M. H. Gizatullin). arXiv:1307.1771v2 (2013)

  14. Gromov, M.: On the entropy of holomorphic maps. Enseign. Math. (2) 49(3–4), 217–235 (2003)

    MathSciNet  MATH  Google Scholar 

  15. Hartshorne, R.: Algebraic Geometry, Graduate Texts in Maths, vol. 52. Springer, Heidelberg (1977)

    Google Scholar 

  16. Harbourne, B.: Rational surfaces with infinite automorphism group and no antipluricanonical curve. Proc. Am. Math. Soc. 99(3), 409–414 (1987)

    MathSciNet  Article  MATH  Google Scholar 

  17. Hacon, C.D., McKernan, J., Xu, C.: On the birational automorphisms of varieties of general type. Ann. of Math. (2) 177(3), 1077–1111 (2013)

    MathSciNet  Article  MATH  Google Scholar 

  18. Kambayashi, T.: On the absence of nontrivial separable forms of the affine plane. J. Algebra 35, 449–456 (1975)

    MathSciNet  Article  MATH  Google Scholar 

  19. Kharlamov, V.: Topology, moduli and automorphisms of real algebraic surfaces. Milan J. Math. 70, 25–37 (2002)

    MathSciNet  Article  MATH  Google Scholar 

  20. Kollár J.: Real algebraic surfaces. arXiv:alg-geom/9712003 (1997)

  21. Matsumura, H.: On algebraic groups of birational transformations. Atti Accad. Naz. Lincei Rend. Cl. Sci. Fis. Mat. Nat. (8) 34, 151–155 (1963)

    MathSciNet  MATH  Google Scholar 

  22. McMullen, C.T.: Dynamics on blowups of the projective plane. Publ. Math. Inst. Ht. Ét. Sci. 105, 49–89 (2007)

    MathSciNet  Article  MATH  Google Scholar 

  23. Nagata M.: On rational surfaces. II, Mem. Coll. Sci. Univ. Kyoto Ser. A Math. 33, 271–293 (1960/1961)

  24. Russo, F: The antibirational involutions of the plane and the classification of real del Pezzo surfaces. Algebraic geometry, pp. 289–312. de Gruyter, Berlin (2002)

  25. Serre J.-P.: Galois cohomology, english ed., Springer Monographs in Mathematics, Translated from the French by Patrick Ion and revised by the author, Springer, Berlin (2002)

  26. Silhol, R.: Real abelian varieties and the theory of Comessatti. Math. Z. 181(3), 345–364 (1982)

    MathSciNet  Article  MATH  Google Scholar 

  27. Silhol R.: Real algebraic surfaces. Lecture Notes in Math, vol. 1392. Springer, Berlin (1989)

  28. Yomdin, Y.: Volume growth and entropy. Israel J. Math. 57(3), 285–300 (1987)

    MathSciNet  Article  MATH  Google Scholar 

  29. Zhang, D.-Q.: Automorphism groups and anti-pluricanonical curves. Math. Res. Lett. 15(1), 163–183 (2008)

    MathSciNet  Article  MATH  Google Scholar 

Download references


The author is grateful to Frédéric Mangolte for asking him this question, and also for his advice. We want to thank Jérémy Blanc, Serge Cantat, Stéphane Druel, Viatcheslav Kharlamov and Stéphane Lamy for useful discussions.

Author information

Authors and Affiliations


Corresponding author

Correspondence to Mohamed Benzerga.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Benzerga, M. Real structures on rational surfaces and automorphisms acting trivially on Picard groups. Math. Z. 282, 1127–1136 (2016).

Download citation

  • Received:

  • Accepted:

  • Published:

  • Issue Date:

  • DOI:


  • Rational surfaces
  • Automorphism groups
  • Real structures
  • Real forms
  • Galois cohomology

Mathematics Subject Classification

  • 14J26
  • 14J50
  • 14P05
  • 12G05